New York, 2011

Flash Flooding in New York, June 24, 2011

June 24, 2011 · NWS ALY · 4 events in 1 county or zone

Several rounds of slow moving thunderstorms producing very heavy rainfall moved across southern Herkimer County Friday evening, June 24th, as an occluded frontal boundary moved eastward across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

Several rounds of slow moving thunderstorms producing very heavy rainfall moved across southern Herkimer County Friday evening, June 24th, as an occluded frontal boundary moved eastward across the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Jun 24, 5:40 PM EST, 50 minutes earlier.

Area forecast discussion, Jun 24, 5:40 PM EST, 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
640 PM EDT FRI JUN 24 2011

.SYNOPSIS...
LOW PRESSURE WILL MOVE EAST ACROSS QUEBEC TONIGHT...REACHING THE
CANADIAN MARITIMES ON SATURDAY. OUR WEATHER WILL REMAIN UNSETTLED
WITH THE THREAT OF SHOWERS OR THUNDERSTORMS THROUGH SATURDAY
EVENING. HIGH PRESSURE AND DRIER AIR WILL FINALLY MOVE IN FOR SUNDAY
AND MONDAY.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY/...
AS OF 630 PM...COVERAGE OF SHOWERS/TSTMS EVEN GREATER NOW ACROSS THE
WESTERN MOHAWK VALLEY AND THE WESTERN ADIRONDACKS...SO HAVE RAISED
THE POPS THERE FOR A COUPLE OF HOURS THIS EVENING TO CATEGORICAL...
AND LOWERED POPS OVER THE EASTERN ZONES TO CHANCE LEVELS FOR ANOTHER
COUPLE OF HOURS. TEMPS HAVE FALLEN QUICKLY THIS EVENING...EXPECIALLY
ACROSS NEW YORK ZONES...SO HAVE ADJUSTED HOURLY TEMPS ACCORDINGLY TO
ACCOUNT FOR CURRENT OBS/TRENDS.

****PREVIOUS DISCUSSION****
AS OF 445 PM...LOTS OF SHOWERS/TSTMS OVER CENTRAL NY WHICH HAVE
MOVED NORTHEASTWARD INTO THE WESTERN PART OF THE ALBANY COUNTY
WARNING AREA (CWA)...BUT THEY WEAKEN AS THEY DO SO AS THEY RUN INTO
THE MORE STABLE AIR OVER THE CWA. THE CELLS HAVE BEEN OVER CENTRAL
NY FOR SEVERAL HOURS NOW...AND SHOW LITTLE SIGN OF BECOMING
SEVERE...SO SEVERE CONVECTION NOW APEARS UNLIKELY FOR THE ALBANY
CWA FOR THIS EVENING.

HAVE FORECAST LIKELY POPS FOR MOST AREAS THROUGH EARLY TONIGHT...
THEN GRADUALLY REDUCE THE POPS LATER TONIGHT TO AROUND 40 PERCENT BY
SUNRISE. LOWS TONIGHT WILL BE IN THE MID 50S TO LOWER 60S.

&&

.SHORT TERM /SATURDAY THROUGH SUNDAY NIGHT/...
THE WEATHER ON SATURDAY WILL LIKELY BE A REPEAT OF FRIDAY WITH
ISOLATED TO SCATTERED PCPN TO START THE DAY...BUT SHOWERS BECOMING
MORE NUMEROUS BY AFTERNOON...ALONG WITH SCATTERED THUNDERTORMS. THE
UPPER LEVLE TROF AXIS ASSOCIATED WITH THE SLOW MOVING SYSTEM THAT
HAS BEEN AFFECTING THE REGION SINCE WEDNESDAY...WILL NOT BE CROSSING
THE REGION UNTIL LATE IN THE DAY AND DURING THE EVENING...SO A 40 TO
50 PERCENT POP HAS BEEN FORECAST WELL INTO SATURDAY EVENING AS THIS
TROF MOVES THROUGH. THE MOST NUMEROUS SHOWERS/TSTMS ON SATURDAY AND
SATURDAY EVENING WILL LIKELY BE OVER THE EASTERN AND NORTHEASTERN
PART OF THE FORECAST AREA. AFTER THE TROF AXIS MOVES TO THE
EAST...THE SHOWERS WILL FINALLY BEGIN TO DIMINISH LATE SATURDAY
NIGHT. WHICH WILL LEAD TO A RELATIVELY DRY DAY ON SUNDAY. ALTHOUGH
THE UPPER LEVEL TROF WILL FINALLY BE TO THE EAST AND HIGH PRESSURE
WILL BE BUILDING IN...AN ISOLATED SHOWER CANNOT BE RULED OUT ON
SUNDAY AS A LAGGING SURFACE TROF AND A SHALLOW POOL OF MOISTURE ARE
FORECAST TO MOVE THROUGH SUNDAY AFTERNOON. FOR NOW HAVE ONLY
FORECAST A SLIGHT CHANCE OF SHOWERS OVER THE HIGHER TERRAIN AREAS
SUNDAY AFTERNOON. HIGH PRESSURE AND DRY AIR WILL TAKE HOLD FOR
SUNDAY NIGHT.

HIGHS SATURDAY WILL BE IN THE UPPER 60S AND 70S. LOWS SATURDAY NIGHT
IN THE 50S. HIGHS SUNDAY IN THE 70S...AND LOWS SUNDAY NIGHT IN THE
UPPER 40S AND 50S.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
MOS GUIDANCE.  THE WORK WEEK STARTS OFF HIGH AND DRY...BUT A SYSTEM
APPROACHING FROM THE WEST WILL BRING A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS TUESDAY...AND POSSIBLY ALSO WEDNESDAY DEPENDING UPON
THE TIMING OF THE COLD FRONTAL PASSAGE.  ONCE THE FRONT PASSES
THROUGH...HIGH PRESSURE WILL SETTLE IN AGAIN...AND THE BALANCE OF
THE WORK WEEK WILL BE DRY.

HIGH TEMPERATURES WILL BE FROM THE UPPER 70S TO MID 80S MONDAY AND
TUESDAY...WITH SOMEWHAT COOLER READINGS IN THE NORTH AND MOUNTAINS
FOR THE BALANCE OF THE WEEK.  LOWS WILL BE MOSTLY FROM THE MID 50S
TO MID 60S MONDAY AND TUESDAY NIGHTS...WITH SOME MID TO UPPER 40S
SHOWING UP IN THE MOUNTAINS WEDNESDAY AND THURSDAY NIGHT.  NORMAL
HIGHS AT ALBANY IN VERY LATE JUNE ARE IN THE LOWER 80S...AND LOWS
ARE IN THE UPPER 50S.

&&

.AVIATION /18Z FRIDAY THROUGH TUESDAY/...
MVFR CIGS HAVE HUNG TOUGH ACROSS THE HUDSON VALLEY TAF SITES SO FAR
TODAY...BUT WOULD EXPECT SKIES TO FINALLY GO VFR BY MID AFTN DUE TO
APPROACHING BREAKS ON THE VISIBLE SATELLITE IMAGE. THEREAFTER...SOME
SCT -SHRA MAY AFFECT THE REGION FOR THE LATE AFTN/EVENING HOURS.
WILL INCLUDE THE CB APPENDAGE DUE TO A SLIGHT THREAT OF
THUNDER...BUT DO NOT HAVE THE CONFIDENCE IN THE TIMING OR EXTENT OF
THUNDER TO INCLUDE A TSRA OR VCTS AT THIS TIME.

AFTER SUNSET...LOW LEVEL MOISTURE WILL ALLOW FOR MVFR CIGS TO
RETURN. CANNOT TOTALLY RULE OUT IFR CONDITIONS LATE TONIGHT AS
WELL...ALTHOUGH THIS MAY DEPEND ON JUST HOW MANY SHRA/TSRA OCCUR AT
THE TAF SITES THIS AFTN/EVE. FOR NOW...WILL DROP CIGS TO MVFR AND
ADDRESS AT THE NEXT TAF ISSUANCE. WILL ALSO KEEP THE VCSH AS THERE
MAY AN ADDITIONAL SHOWER OR TWO OVERNIGHT WITH THE APPROACHING UPPER
TROUGH.

WINDS WILL BECOME EAST-SOUTHEAST TO SOUTH AT ALL TERMINALS THIS
AFTN. THERE MAY BE A FEW GUSTS UP THE HUDSON VALLEY AT KALB
APPROACHING 20 KTS. WINDS WILL DIE OFF THIS EVENING WITH THIS LOSS
OF HEATING...BUT WILL PICK UP SOMEWHAT AGAIN ON SATURDAY BY AFTN.

OUTLOOK...
SAT AFTN...VFR WITH MVFR POSSIBLE WITH SCATTERED SHOWERS AND
ISOLATED THUNDERSTORMS.
SUN...VFR. SLIGHT CHC OF SHOWERS.
MON...VFR. NO SIG WX.
TUE...VFR...CHC SUB-VFR WITH SHOWERS AND
THUNDERSTORMS.

&&

.FIRE WEATHER...
UNSETTLED WEATHERE WITH SCATTERED TO NUMEROUS SHOWERS AND
THUNDERSTORMS THROUGH SATURDAY EVENING.

RELATIVE HUMIDITY LEVELS WILL RISE TO NEAR 100 PERCENT TONIGHT...
THEN ONLY LOWER TO BETWEEN 55 AND 70 PERCENT ON SATURDAY.

SURFACE WINDS WILL BE SOUTH OR SOUTHEAST AT LESS THAN 10 MPH
TONIGHT...AND BECOMING WESTERLY AT 5 TO 15 KTS ON SATURDAY WITH SOME
GUSTS TO 20 MPH.

&&

.HYDROLOGY...
SCATTERED TO NUMEROUS SHOWERS...WITH THUNDERSTORMS DURING THE
AFTERNOON AND EVENING HOURS WILL CONTINUE THROUGH SATURDAY
EVENING...THEN FINALLY BEGIN TO TAPER OFF SATURDAY NIGHT. NO
WIDESPREAD HYDRO PROBLEMS ARE EXPECTED DURING THIS PERIOD...BUT
LOCALIZED FLOOD PROBLEMS DUE TO HEAVY DOWNPOURS OR TRAINING OF
THUNDERSTORMS COULD RESULT IN MAINLY MINOR FLOODING PROBLEMS THORUGH
SATURDAY EVENING.

DRIER WEATHER RETURNS FOR SUNDAY AND MONDAY...WITH ANOTHER CHANCE
FOR SHOWERS AND THUNDERSTORMS TUESDAY AND TUESDAY NIGHT.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING OBSERVED
AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE VISIT THE
ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
NY...NONE.
MA...NONE.
VT...NONE.

&&

SYNOPSIS...GJM
NEAR TERM...GJM
SHORT TERM...GJM
LONG TERM...ELH
AVIATION...FRUGIS
FIRE WEATHER...GJM
HYDROLOGY...GJM
Hazardous weather outlook, Jun 24, 3:21 PM EST, 3 hours 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
421 PM EDT FRI JUN 24 2011

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-251115-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-
SOUTHERN FULTON-MONTGOMERY-NORTHERN SARATOGA-NORTHERN WARREN-
NORTHERN WASHINGTON-SCHOHARIE-WESTERN SCHENECTADY-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-WESTERN ALBANY-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-WESTERN GREENE-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-WESTERN ULSTER-EASTERN ULSTER-
WESTERN DUTCHESS-EASTERN DUTCHESS-NORTHERN FULTON-SOUTHEAST WARREN-
SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-EASTERN WINDHAM-
421 PM EDT FRI JUN 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWESTERN
CONNECTICUT...WESTERN MASSACHUSETTS...EAST CENTRAL NEW YORK AND
SOUTHERN VERMONT.

.DAY ONE...TONIGHT.

THERE IS A CHANCE OF THUNDERSTORMS THROUGH THIS EVENING AS A SURFACE
COLD FRONT APPROACHES THE REGION. IT IS UNLIKELY THAT ANY OF THESE
THUNDERSTORMS WILL BECOME SEVERE...BUT SEVERE THUNDERSTORMS WITH
WIND GUSTS CANNOT BE COMPLETELY RULED OUT. THUNDERSTORM THAT DO FORM
WILL MOVE SOUTHWEST TO NORTHEAST AT 25 MPH.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AFTERNOON AND EVENING...
AND TUESDAY INTO TUESDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 24, 2:48 PM EST, 3 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
348 PM EDT FRI JUN 24 2011

NYZ039-040-082-242030-
MONTGOMERY NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
348 PM EDT FRI JUN 24 2011

...A STRONG THUNDERSTORM IN

  MONTGOMERY COUNTY IN EASTERN NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...

AT 347 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING...WINDS AROUND 45 MPH...AND HEAVY
RAIN. THIS STORM WAS LOCATED NEAR FONDA...AND MOVING NORTHEAST AT 20
MPH.

THE THUNDERSTORM WILL BE NEAR...
TRIBES HILL BY 400 PM EDT
JOHNSTOWN BY 405 PM EDT
FORT JOHNSON BY 410 PM EDT
GLOVERSVILLE BY 415 PM EDT
BROADALBIN AND MAYFIELD BY 430 PM EDT

LAT...LON 4312 7429 4301 7411 4284 7440 4290 7448
TIME...MOT...LOC 1948Z 222DEG 16KT 4292 7438

JPV
Special weather statement, Jun 24, 4:03 PM EST, 2 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
503 PM EDT FRI JUN 24 2011

NYZ063-242145-
WESTERN ULSTER NY-
503 PM EDT FRI JUN 24 2011

...A THUNDERSTORM WITH HEAVY RAINFALL IN

  ULSTER COUNTY IN EAST CENTRAL NEW YORK...

AT 500 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING HEAVY RAIN. THIS STORM WAS LOCATED
8 MILES SOUTHWEST OF WOODLAND VALLEY CAMPGROUND...OR ABOUT 9 MILES
NORTHEAST OF GRAHAMSVILLE...AND MOVING NORTHEAST AT 15 MPH.

THE THUNDERSTORM WILL BE NEAR...
WOODLAND VALLEY CAMPGROUND AND WEST SHOKAN BY 525 PM EDT
PHOENICIA BY 535 PM EDT
MOUNT TREMPER BY 540 PM EDT
KENNETH L WILSON CAMPGROUND BY 545 PM EDT

UP TO ONE INCH OF RAIN COULD FALL IN A SHORT AMOUNT OF TIME WITH
THIS STORM. THIS MAY RESULT IN PONDING OF WATER ON ROADS AND IN POOR
DRAINAGE LOCATIONS.

LAT...LON 4185 7449 4187 7447 4192 7457 4199 7465
      4213 7435 4199 7412 4181 7445
TIME...MOT...LOC 2102Z 237DEG 15KT 4196 7444

JPV
Special weather statement, Jun 24, 5:02 PM EST, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
602 PM EDT FRI JUN 24 2011

NYZ032-038-242245-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
602 PM EDT FRI JUN 24 2011

...THUNDERSTORMS WITH HEAVY RAINFALL MOVING INTO

  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 559 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAIN. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM MCKEEVER TO 10 MILES
SOUTHWEST OF NEWPORT...OR ALONG A LINE EXTENDING FROM 8 MILES
SOUTHWEST OF OLD FORGE TO UTICA...AND MOVING NORTHEAST AT 30 MPH.

THUNDERSTORMS WILL BE NEAR...
NICKS LAKE CAMPGROUND AND POLAND BY 610 PM EDT
OLD FORGE...MIDDLEVILLE AND COLD BROOK BY 615 PM EDT
OHIO AND NEWPORT BY 620 PM EDT
ALGER ISLAND PUBLIC CAMPGROUND BY 625 PM EDT
BIG MOOSE BY 630 PM EDT

1 TO 2 INCHES OF RAIN COULD FALL IN A SHORT AMOUNT OF TIME WITH
THESE STORMS. THIS AMOUNT OF RAINFALL WOULD RESULT IN PONDING OF
WATER ON ROADS AND OTHER POOR DRAINAGE LOCATIONS.

LAT...LON 4322 7508 4326 7516 4330 7515 4334 7509
      4406 7517 4410 7516 4406 7507 4407 7488
      4350 7482 4333 7490 4328 7479 4312 7491
      4298 7521 4306 7522
TIME...MOT...LOC 2201Z 226DEG 26KT 4363 7504 4311 7515

JPV
Special weather statement, Jun 24, 5:27 PM EST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBANY NY
627 PM EDT FRI JUN 24 2011

NYZ032-033-038-039-082-242315-
HAMILTON NY-SOUTHERN FULTON NY-NORTHERN FULTON NY-
NORTHERN HERKIMER NY-SOUTHERN HERKIMER NY-
627 PM EDT FRI JUN 24 2011

...STRONG THUNDERSTORMS IN

  HAMILTON COUNTY IN EASTERN NEW YORK...
  FULTON COUNTY IN EASTERN NEW YORK...
  HERKIMER COUNTY IN EASTERN NEW YORK...

AT 624 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS CAPABLE OF PRODUCING...WINDS AROUND 45
MPH...AND HEAVY RAIN. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM SOUTH OF OLD FORGE TO 11 MILES EAST OF HINCKLEY TO 8
MILES NORTH OF HERKIMER...AND MOVING EAST AT 20 MPH.

THUNDERSTORMS WILL BE NEAR...
NEAR LIMEKILN LAKE CAMPGROUND BY 650 PM EDT
STRATFORD BY 710 PM EDT

1 TO 2 INCHES OF RAIN COULD FALL IN A SHORT AMOUNT OF TIME WITH
THESE STORMS. THIS AMOUNT OF RAINFALL WOULD RESULT IN PONDING OF
WATER ON ROADS AND OTHER POOR DRAINAGE LOCATIONS.

LAT...LON 4319 7511 4322 7508 4323 7510 4334 7506
      4377 7511 4380 7451 4339 7446 4314 7453
      4306 7515
TIME...MOT...LOC 2227Z 263DEG 17KT 4360 7494 4335 7488
          4314 7497

JPV

The radar

The Albany radar (KENX), 90 km away, was scanning. The volume nearest the first event began at 23:28 UTC.

Open the radar archive at this moment

Event by event

4 flash flood. Local standard time, as filed.

Flash Flood, Herkimer

When
June 24, 6:30 PM EST to 10:00 PM EST
Where
Herkimer County, 1.02 mi WNW of East Herkimer to 1.04 mi WNW of East Herkimer
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.035, -74.989

Steuben Road was reported washed out in the Village of Herkimer.

Flash Flood, Herkimer

When
June 24, 6:30 PM EST to 10:00 PM EST
Where
Herkimer County, 0.9 mi WSW of Cold Brook to 1.01 mi WSW of Cold Brook
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
43.245, -75.046

The intersection of Grant Road and Military Road in Cold Brook was reported flooded due to heavy rainfall.

Flash Flood, Herkimer

When
June 24, 7:30 PM EST to 10:00 PM EST
Where
Herkimer County, 3.78 mi NNE of Fairfield to 1.12 mi NNW of Burrell Corners
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.182, -74.907

Road washouts were reported in the Town of Fairfield on Sandy Lane Road, Comstock Road and Myers Road from culverts backing up and overflowing the roadways. Also, Kelly Road was closed because part of a field of corn slid down the hillside and covered the roadway about 0.3 miles west of Route 169.

Flash Flood, Herkimer

When
June 24, 9:15 PM EST to 10:00 PM EST
Where
Herkimer County, 0.49 mi NE of Kelhi Corners to 0.33 mi NE of Kelhi Corners
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
43.074, -74.912

A small bridge was destroyed on an Amish Farm on Route 169 just west of Rockwell Road in the Town of Little Falls when the small creek it crossed flooded.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2011Every state in 2011This day in weather historyWarnings in New York, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 320658, 320659, 320661, 320662.